Oregon, 2012

Hail in Oregon, July 8, 2012

July 8, 2012 · NWS PQR · 1 event in 1 county or zone

An area of instability developed over the Central Oregon Cascades late Sunday afternoon producing isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

An area of instability developed over the Central Oregon Cascades late Sunday afternoon producing isolated thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 8, 1:07 PM PST, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 8, 1:07 PM PST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PORTLAND OR
206 PM PDT SUN JUL  8 2012

UPDATED THE AVIATION/MARINE SECTION

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE INLAND PORTION
OF THE WESTERN U.S. FOR THE NEXT FEW DAYS FOR CONTINUED WARM WEATHER.
AN UPPER TROUGH IS CURRENTLY LIFTING NORTH FROM OFF THE CALIFORNIA
COAST TOWARD WESTERN OREGON AND MOVE INTO NORTHWEST OREGON AND
SOUTHWEST WASHINGTON TONIGHT AND MONDAY TO TRIGGER SOME CONVECTION.
THIS FEATURE WILL LIKELY NOT MOVE EAST OF THE CASCADES UNTIL LATER
MONDAY NIGHT AND TUESDAY. AFTER THAT...SOUTHWEST FLOW ALOFT WILL
DOMINATE THE REMAINDER OF THE WEEK WITH SOME MARINE INFLUENCE
ESPECIALLY NEAR THE COAST...VERY LITTLE THREAT OF ANY THUNDERSTORMS.
AN UPPER TROUGH MAY MOVE THROUGH LATE NEXT WEEK AND NEXT WEEKEND BUT
CHANCES OF ANY PRECIPITATION WILL BE SMALL WITH THE MAIN EFFECTS MORE
CLOUDS AND SOME COOLING.
&&

.SHORT TERM...AS ADVERTISED...THE UPPER RIDGE BUILT BACK TOWARD THE
PACIFIC NORTHWEST THIS WEEKEND AND BROUGHT VERY WARM TEMPERATURES TO
THE AREA SATURDAY. THIS CONTINUES TODAY...WITH TEMPS INLAND THIS
AFTERNOON RUNNING 4 TO 5 DEGREES ABOVE THOSE SATURDAY. THIS IS MAKING
90 DEGREES LOOKING LIKE A GOOD BET AT MANY LOCATIONS INLAND TODAY.
THE COAST WILL BE A BIT COOLER TODAY AS COMPARED TO SATURDAY AS
MARINE CLOUDS WHICH WERE SOLID ALONG THE COAST AND INTO THE COASTAL
GAPS THIS MORNING HAVE CLEARED BACK TO NEAR THE COASTLINE BUT
PROBABLY WILL NOT CLEAR MUCH FARTHER BEFORE PUSHING ONSHORE AGAIN
THIS EVENING.

AN UPPER LEVEL SHORT WAVE OR UPPER TROUGH STILL APPEARS ON TRACK TO
LIFT NORTH OFF CALIFORNIA INTO NORTHWEST OREGON AND SOUTHWEST
WASHINGTON TONIGHT AND MONDAY MORNING. THIS STILL LOOKS LIKE A GOOD
TRIGGER FOR THUNDERSTORMS DEVELOPING LATER TODAY AND TONIGHT OVER THE
CASCADES AND FOOTHILLS...LIKELY CONTINUING THROUGH TONIGHT INTO EARLY
MONDAY. WE ARE ALREADY SEEING SOME MID LEVEL ACCAS SPREADING NORTH
INTO OUR AREA FROM THE SOUTH...INDICATING HIGHER BASED MOISTURE IS
BEGINNING TO ARRIVE. THE PATH OF THE SHORT WAVE SUGGESTS SOME RISK
WEST OF THE CASCADES AT SOME POINT TONIGHT AS WELL BUT THIS IS NOT
CERTAIN. THIS FEATURE MOVING ONSHORE MAY ALLOW THE MARINE AIR TO
BEGIN COMING INLAND THROUGH THE GAPS LATER TONIGHT INTO MONDAY AS
WELL...BUT THE AIR MASS OVER THE AREA WILL REMAIN MILD WITH 500 MB
HEIGHTS STILL IN THE MID 580S ON MONDAY. EXPECT MONDAY TO STILL BE
WARM UP IN THE 80S A WAYS IN THE INLAND AREAS... BUT WITH MARINE AIR
FILTERING IN THE DEWPOINTS WILL BE RISING FOR THAT MUGGY FEELING.

THE UPPER TROUGH LIFTING NORTH THROUGH OUR FORECAST AREA LIFTS NORTH
IN PIECES...SO IT IS STILL OVER THE AREA MONDAY. THUS THUNDERSTORMS
STILL LOOK POSSIBLE ESPECIALLY NEAR THE CASCADES MONDAY AFTERNOON AND
EVENING.

THE UPPER SHORT WAVE FINALLY MOVES EAST OF THE CASCADES TUESDAY
LEAVING A MORE STABLE SOUTHWEST FLOW ALOFT IN ITS WAKE. THIS SHOULD
LEAD TO A MORE SOLID MARINE PUSH MONDAY NIGHT INTO TUESDAY MORNING
THAT SHOULD DEFINITELY STABILIZE AREAS WEST OF THE CASCADES...AND
POSSIBLY DROP TEMPS BACK CLOSER TO 80 IF NOT POSSIBLY INTO THE 70S.
IF THERE IS ANY LEFT OVER INSTABILITY IT WILL TEND TO BE NEAR THE
CASCADE CREST IN LANE COUNTY.

WE WILL REMAIN IN SOUTHWEST FLOW ALOFT ON WEDNESDAY. THIS WILL
MAINTAIN THE MARINE LAYER NEAR THE COAST AND ALLOW MORNING CLOUDS TO
PUSH INTO THE COASTAL GAPS AND POSSIBLY INTO THE VALLEYS. STILL
PLENTY OF SUNSHINE MUCH OF THE DAY INLAND WITH TEMPS A BIT ABOVE
NORMAL. CONVECTION IS LOOKING UNLIKELY ON THE CASCADES AT THIS POINT.
TOLLESON

.LONG TERM...THE NEXT UPPER TROUGH WILL BE APPROACHING FROM THE WEST
WEDNESDAY NIGHT AND THURSDAY...POSSIBLY WAITING UNTIL FRIDAY TO MOVE
THROUGH. THE MODELS HAVE BEEN QUITE INCONSISTENT OVER THE PAST COUPLE
OF DAYS ON ITS INTENSITY AND TIMING...RANGING FROM A REASONABLY SHARP
UPPER TROUGH MOVING THROUGH...TO A MINOR UPPER TROUGH LIFTING OUT TO
THE NORTHEAST. NOW THE 12Z GFS DEVELOPS A MEANDERING CLOSED LOW NEAR
OUR AREA THAT TAKES UNTIL THE WEEKEND TO MOVE OUT. HAVE TAKEN THE
MORE CAUTIOUS ROUTE AT THIS POINT WHICH IS MORE IN LINE WITH THE LAST
COUPLE OF ECMWF MODEL RUNS WITH MORE MARINE CLOUDS AND SOME COOLING
BUT HELD OUT OUT ANY SHOWERS YET. TOLLESON
&&

.AVIATION...VFR CONDITIONS EXPECTED OVER MOST OF THE AREA THIS
EVENING. THE EXCEPTION IS THE COAST WHERE STRATUS IS SLOWLY
DISSIPATING...BUT HUGGING THE COASTLINE WITH A MIX OF MVFR AND IFR
CIGS. CONDITIONS ALONG THE COAST EXPECTED TO IMPROVE TO VFR FOR A FEW
HOURS LATER THIS AFTERNOON INTO THE EARLY EVENING. THE STRATUS WILL
MOVE BACK INTO THE COAST AFTER 03Z-06Z WITH MVFR CIGS THIS
EVENING...LOWERING TO IFR OVERNIGHT. THERE IS ALSO A SLIGHT CHANCE OF
SOME THUNDERSTORMS DEVELOPING ALONG THE CASCADES THIS EVENING.

KPDX AND APPROACHES...VFR CONDITIONS THROUGH THIS EVENING INTO THE
OVERNIGHT HOURS. MVFR CIGS POSSIBLE EARLY MON MORNING AFTER 12Z AS
STRATUS MOVES UP THE COLUMBIA RIVER TO NEAR KPDX.
&&

.MARINE...HIGH PRESSURE OVER THE NE PAC WITH LOW PRES EAST OF THE
CASCADES WILL CONTINUE TO PRODUCE NORTHERLY WINDS OVER THE WATERS THE
NEXT FEW DAYS. THERE WILL BE SOME DIURNAL GUSTY NORTHERLY WINDS IN
THE AFTERNOON AND EVENING HOURS AGAIN TOMORROW...BUT LIKELY REMAIN
BELOW SMALL CRAFT CRITERIA TOMORROW.

SEAS REMAIN MOSTLY 3 TO 5 FT THROUGH THE NEXT FEW DAYS WITH SOME
OCCASIONAL CHOPPY WINDS WAVES IN THE AFTERNOON AND EVENING HOURS AS
GUSTY NORTH WINDS KICK UP.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 AM PDT MONDAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jul 8, 5:02 AM PST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
602 AM PDT SUN JUL 8 2012

ORZ001>014-WAZ019>023-039-040-091615-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
602 AM PDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

The radar

The Portland,OR radar (KRTX), 127 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Linn

When
July 8, 6:00 PM PST to 6:50 PM PST
Where
Linn County, 16.24 mi E of Mill City to 21.02 mi E of Upper Soda
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
44.734, -122.140

A thunderstorm moving through Linn and Marion Counties produced large hail with a report of E1.75 inch hail three miles east of Santiam Junction, Oregon and a report of M0.75 inch hail one mile east-southeast of Detroit, Oregon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404407.